Colorado, 2014

Flash Flood and Hail in Colorado, June 24, 2014

June 24, 2014 · NWS BOU · 35 events in 5 counties and zones

Damaging hail, nearly baseball size, caused extensive damage to homes and automobiles over portions of Arapahoe and Larimer Counties. Localized flash flooding also occurred near Timnath in eastern Larimer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$5,000
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Damaging hail, nearly baseball size, caused extensive damage to homes and automobiles over portions of Arapahoe and Larimer Counties. Localized flash flooding also occurred near Timnath in eastern Larimer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 24, 2:18 PM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 24, 2:18 PM MST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
318 PM MDT TUE JUN 24 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 318 PM MDT TUE JUN 24 2014

SUBSIDENCE MOVING OVER NORTHEAST COLORADO HAS SUPPRESSED MOST
CONVECTION THIS AFTERNOON. HOWEVER...AN EMBEDDED SHORT WAVE TROUGH
IS EVIDENT ON SATELLITE IMAGERY...MOVING OUT OF THE MOUNTAINS
EARLY THIS EVENING. INSTABILITY IS STILL PRESENT...AND IF THE CAP
ERODES WITH THE PASSING SHORT WAVE IMPULSE...STRONG THUNDERSTORMS
WILL BE POSSIBLE. SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH
OF THE NORTHEAST PLAINS UNTIL 10 PM. LARGE HAIL...STRONG WINDS AND
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. THUNDERSTORM
ACTIVITY WILL PROGRESS ACROSS NORTHEAST COLORADO THROUGH
MIDNIGHT...FOLLOWING THE UPPER TROUGH.

A SYNOPTIC SETUP SIMILAR TO TODAY WILL BE IN PLACE ON WEDNESDAY.
ANOTHER ROUND OF AFTERNOON SHOWERS IS EXPECTED AS SOUTHEAST WINDS
CONTINUE AT LOW LEVELS AND MODERATE WESTERLY FLOW ALOFT PRODUCES
FAVORABLE SHEAR PROFILES FOR ORGANIZED CONVECTION.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 318 PM MDT TUE JUN 24 2014

THE HIGH PRESSURE RIDGE ALOFT WILL SHIFT EAST OF COLORADO ON
THURSDAY AND FRIDAY AS NEXT UPPER LEVEL TROF MOVES INLAND FROM
CALIFORNIA. THE FLOW WILL SHIFT MORE WEST AND SOUTHWEST WITH A
BIT DRIER FLOW FOR THE MOUNTAINS AND ADJACENT PLAINS. THERE WILL
STILL BE HIGHER LOW LEVEL MOISTURE OVER THE EASTERN PLAINS WITH A
HIGHER THUNDERSTORM THREAT THERE. WILL CONTINUE TO KEEP THE HIGHER
POPS FURTHER EAST OF THE URBAN CORRIDOR. THE TROF SWINGS ACROSS
COLORADO ON FRIDAY WITH EVEN DRIER AIR MOVING OFF THE MOUNTAINS
FRIDAY AFTERNOON. DECENT UPWARD ASCENT BUT NOT MUCH MOISTURE OVER
WESTERN PORTIONS OF COLORADO. OVERALL...A DRIER PERIOD WITH ONLY A
SLIGHT CHANCE OF STORMS MAINLY OVER THE FAR EASTERN PLAINS.

TEMPERATURES WILL ALSO WARM THROUGH THE PERIOD WITH READINGS
APPROACHING 90 DEGREES ON THE PLAINS. BY EARLY NEXT WEEK RIDGE
ALOFT BEGINS TO AMPLIFY A BIT OVER THE GREAT BASIN WITH A RETURN
TO NORTHWEST FLOW ALOFT. THIS MAY AID IN RETURN OF LOW LEVEL
MOISTURE AND A BETTER CHANCE FOR STORMS BY TUESDAY AFTERNOON.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z WEDNESDAY LATE AFTERNOON)
ISSUED AT 318 PM MDT TUE JUN 24 2014

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY HOURS
OF THIS EVENING. CEILINGS COULD DROP TO 5000-6000 FT AGL AND VSBYS
MAY DROP BELOW 5SM IF MODERATE-HEAVY RAIN ACCOMPANIES THE
SHOWERS. THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH 04Z WITH
DECREASING CLOUDS EXPECTED AFTER THAT. DRAINAGE WINDS ARE EXPECTED
DURING THE OVERNIGHT HOURS WHICH SHOULD KEEP LOW CLOUDS AND
STRATUS FROM DEVELOPING. LOW LEVEL MOISTURE AND MID-LEVEL
INSTABILITY ARE EXPECTED TO REMAIN OVER NORTHEAST COLORADO THROUGH
WEDNESDAY. CONDITIONS FAVORABLE FOR THUNDERSTORM DEVELOPMENT ARE
EXPECTED AGAIN AT THAT TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM...ENTREKIN
AVIATION...DANKERS
Hazardous weather outlook, Jun 24, 10:06 AM MST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1106 AM MDT TUE JUN 24 2014

COZ030>051-251715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1106 AM MDT TUE JUN 24 2014

...THREAT OF SEVERE THUNDERSTORMS OVER NORTHEAST COLORADO AGAIN
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND POTENTIALLY UNSTABLE AIRMASS REMAINS IN PLACE OVER
NORTHEAST COLORADO TODAY. WIND PROFILES ALOFT ARE ALSO FAVORABLE
FOR ORGANIZED THUNDERSTORMS TO DEVELOP. HOWEVER...A WEAK UPPER
LEVEL RIDGE WILL BE MOVING OVER NORTHEAST COLORADO THIS AFTERNOON
WHICH WILL HELP SUPPRESS SHOWER DEVELOPMENT UNTIL LATER IN THE
AFTERNOON. THUNDERSTORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS. THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY HEAVY AMOUNTS OF RAIN. IF THUNDERSTORMS MOVE OVER AREAS
THAT HAVE ALREADY RECEIVED HEAVY RAIN RECENTLY...FLASH FLOODING
COULD BECOME A PROBLEM. AS THE THUNDERSTORMS FORM LATE IN THE
AFTERNOON AND EVENING...THEY WILL ALSO CONTINUE THROUGH THE LATE
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT ANOTHER ROUND OF THUNDERSTORMS AGAIN ON WEDNESDAY
AFTERNOON AND EVENING WITH A CHANCE FOR SEVERE STORMS OVER THE
EASTERN PLAINS. THERE WILL BE SOME DRYING AND WARMING OVER THE
MOUNTAINS AND ADJACENT PLAINS THURSDAY THROUGH SATURDAY AS THE
FOCUS FOR THUNDERSTORMS SHIFTS A BIT FURTHER EAST ACROSS THE
NORTHEAST PLAINS. THE DRIEST AND WARMEST DAYS LOOK TO BE ON FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON AND
EVENING.

The radar

The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

34 hail, 1 flash flood. Local standard time, as filed.

Hail, Douglas

When
June 24, 6:44 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.760

Hail, Douglas

When
June 24, 6:45 PM MST
Where
Douglas County, 1.27 mi ESE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.750

Hail, Douglas

When
June 24, 6:45 PM MST
Where
Douglas County, 3 mi ENE of Parker
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.540, -104.720

Hail, Douglas

When
June 24, 6:46 PM MST
Where
Douglas County, 1.75 mi NE of Parker
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.540, -104.750

Hail, Denver

When
June 24, 6:55 PM MST
Where
Denver County, 1.27 mi WNW of (Den)denver Intl Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -104.900

Hail, Douglas

When
June 24, 7:03 PM MST
Where
Douglas County, 3.84 mi NE of Parker
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.560, -104.720

Hail, Douglas

When
June 24, 7:05 PM MST
Where
Douglas County, 4.36 mi NE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -104.720

Hail, Arapahoe

When
June 24, 7:08 PM MST
Where
Arapahoe County, 2.54 mi ESE of Aurora Cherry Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.610, -104.760

Hail, Larimer

When
June 24, 7:15 PM MST
Where
Larimer County, 6.1 mi WNW of Virginia Dale
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.980, -105.460

Hail, Arapahoe

When
June 24, 7:17 PM MST
Where
Arapahoe County, 4.26 mi E of Aurora Cherry Creek
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
39.630, -104.720

Hail, Arapahoe

When
June 24, 7:20 PM MST
Where
Arapahoe County, 5.52 mi SSW of Peoria
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.600, -104.170

Hail, Arapahoe

When
June 24, 7:28 PM MST
Where
Arapahoe County, 5.9 mi SE of (Bkf)buckley Air Force Base
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.650, -104.660

Hail, Arapahoe

When
June 24, 7:32 PM MST
Where
Arapahoe County, 4.84 mi E of Aurora Cherry Creek
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
39.620, -104.710

Hail, Weld

When
June 24, 8:30 PM MST
Where
Weld County, 6.41 mi NW of Severance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.590, -104.930

Hail, Larimer

When
June 24, 8:50 PM MST
Where
Larimer County, 2.09 mi SE of Black Hollow Jct
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.560, -104.990

Hail, Larimer

When
June 24, 9:15 PM MST
Where
Larimer County, 0.52 mi W of Drakes
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.550, -105.090

Hail, Larimer

When
June 24, 9:30 PM MST
Where
Larimer County, 1.48 mi SSE of Drakes
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.530, -105.070

Hail, Larimer

When
June 24, 9:40 PM MST
Where
Larimer County, 2.6 mi SE of Drakes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -105.050

Hail, Larimer

When
June 24, 9:45 PM MST
Where
Larimer County, 0.52 mi E of Drakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -105.070

Hail, Larimer

When
June 24, 9:45 PM MST
Where
Larimer County, 2.6 mi SW of Drakes
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.520, -105.110

Hail, Larimer

When
June 24, 9:45 PM MST
Where
Larimer County, 2.32 mi SSW of Timnath
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.500, -105.000

Hail, Larimer

When
June 24, 9:50 PM MST
Where
Larimer County, 1.72 mi ENE of Drakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.050

Hail, Larimer

When
June 24, 9:50 PM MST
Where
Larimer County, 2.1 mi SW of Timnath
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.510, -105.010

Hail, Larimer

When
June 24, 9:50 PM MST
Where
Larimer County, 1.26 mi WNW of Harmony
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.070

Hail, Larimer

When
June 24, 9:54 PM MST
Where
Larimer County, 2.51 mi ESE of Drakes
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.530, -105.040

Hail, Larimer

When
June 24, 9:56 PM MST
Where
Larimer County, 1.57 mi W of Drakes
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.550, -105.110

Hail, Larimer

When
June 24, 9:59 PM MST
Where
Larimer County, 0.87 mi SE of Drakes
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.540, -105.070

Hail, Larimer

When
June 24, 10:00 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Hail, Larimer

When
June 24, 10:01 PM MST
Where
Larimer County, 2.81 mi N of Harmony
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.510, -105.060

Hail, Larimer

When
June 24, 10:03 PM MST
Where
Larimer County, 1.38 mi S of Drakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -105.080

Hail, Larimer

When
June 24, 10:05 PM MST
Where
Larimer County, 1.48 mi SSW of Drakes
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.530, -105.090

Hail, Larimer

When
June 24, 10:05 PM MST
Where
Larimer County, 1.38 mi S of Mountain View
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.120

Hail, Larimer

When
June 24, 10:17 PM MST
Where
Larimer County, 2.32 mi NNW of Harmony
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.500, -105.070

Hail, Larimer

When
June 24, 10:20 PM MST
Where
Larimer County, 2.1 mi SW of Timnath
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.510, -105.010

Flash Flood, Larimer

When
June 24, 10:20 PM MST to 11:00 PM MST
Where
Larimer County, 0.52 mi E of Mountain View to 2.1 mi SSW of Drakes
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
40.580, -105.110

Heavy rain, up to 2 inches in 30 minutes, and torrential hail caused localized flash flooding in the vicinity of State Highway 287 and Harmony Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526478, 526488, 526511, 526480, 526479, 526487, 526486, 526485, 526484, 526483, 526482, 526489, 526481, 526510, 526504, 526514, 526503, 526515, 526497, 526502, 526509, 526500, 526501, 526516, 526496, 526495, 526494, 526513, 526493, 526492, 526490, 526491, 526499, 526498, 528140.